New Mexico, 2009

Heavy Snow and Winter Weather in New Mexico, December 30 to 31, 2009

December 30 to 31, 2009 · NWS ABQ · 3 events in 3 counties and zones

A fast moving, but intense short wave trough moved from northwest to southeast across New Mexico later on the 30th into the 31st. The atmosphere was very unstable during this time and temperatures were well below freezing in many areas.

The toll

Deaths
2
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fast moving, but intense short wave trough moved from northwest to southeast across New Mexico later on the 30th into the 31st. The atmosphere was very unstable during this time and temperatures were well below freezing in many areas. This combination resulted in bands of heavy, dry snow that quickly accumulated over mainly central portions of the state. The hardest hit area was around the Sandia and Manzano Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 30, 2:03 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 30, 2:03 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MST WED DEC 30 2009

.DISCUSSION...
FAIRLY FAST MOVING PACIFIC CLIPPER LIKE SYSTEM STARTING TO SPREAD
SNOW ACROSS NORTHWEST PORTIONS OF THE FORECAST AREA. THIS SYSTEM
WILL CONTINUE ITS TRACK OVER THE SOUTHERN ROCKIES TONIGHT INTO
THURSDAY MORNING BEFORE EXITING. WEATHER MODELS HAVE BEEN INCREASING POPS
FOR THIS SYSTEM PASSAGE THE LAST FEW RUNS SO HAVE ADJUSTED POP
FIELD FOR THE TONIGHT AND THURSDAY PERIODS ACCORDINGLY. NORTHWEST
THIRD OF THE FORECAST AREA WILL BE FAVORED REST OF TODAY INTO THIS
EVENING AND THEN TRANSITION EASTWARD EARLY THURSDAY MORNING.

THIS SYSTEM HAS A FEW THINGS GOING FOR IT ALTHOUGH THE SYNOPTIC
LIFT DYNAMICS...AKA DIVERGENCE ALOFT...ARE NOT OVERALLY
IMPRESSIVE. MODELS ARE DEPICTING A TRANSLATING BUBBLE OF 6.5 TO 7
DEGREE LAPSE RATES WHICH WILL MAKE OROGRAPHIC OR UPSLOPE
PRECIPITATION MORE EFFECTIVE ACROSS THE SLOPED TERRAIN. ESPECIALLY
FAVORING WESTERN ASPECTS. VALUE ADDED QPF FIELDS ACCORDINGLY FOR
THIS TYPE OF TERRAIN INCLUDING THE ABQ FOOTHILLS. THE MODELS ARE ALSO
DEPICTING SOME MID LEVEL FRONTOGENETIC FORCING AS WELL AS NEGATIVE
EPV BANDING ACROSS THE NORTHERN HALF. MODELS DIFFER A BIT ON EXACT
LOCATION OF THIS BANDING BUT HAVE TO ASSUME...BASED ON STEEPER
LAPSE RATES AND ORIENTATION TO THE SYSTEM...THAT SOME BANDED
SNOWFALL WILL OCCUR. THIS WILL INCREASE SNOWFALL RATES
ACCORDINGLY AND TRIED TO DEPICT THAT IN THE POP FIELDS. ESPECIALLY
FAVORING THE JEMEZ MOUNTAINS. THERMODYNAMIC PROFILE LOOKS REALLY GOOD FOR
THIS EVENT. NOT ONLY WILL THE LIONSHARE OF THE EVENT OCCUR DURING
THE OVERNIGHT PERIOD OR PERIOD OF NO SUN/INSOLATION THE EVENT WILL
BE ACCOMPANIED BY A VERY FAVORABLE THERMO PROFILE. A DENDRITIC
SNOW PROFILE LOOKS PRETTY GOOD FOR AT LEAST THE NORTHERN HALF OF
THE CWFA. IN FACT...SNOW RATIOS...DUE TO THE COLD AIR ALOFT WILL
FAVOR HIGH READINGS. ADJUSTED SNOWFALL FORECAST ACCORDINGLY ALTHOUGH
THE LOOK AND FEEL IS PRETTY CLOSE TO WHAT WAS ISSUED THIS MORNING.
ALTHOUGH THE DURATION OF THE SYSTEM SHOULD REDUCE THE THREAT FOR
WARNING LEVEL TYPE OF SNOWFALL AMOUNTS.

THE MORNING SHIFT DID HAVE SOME CONCERNS FOR ZONES
507...519...521 AND 518 SO DECIDED TO ERROR ON THE SIDE OF CAUTION
AND RAISE THE SNOW FORECAST TO MEET MINIMUM REQUIREMENTS FOR AN
ADVISORY EVENT THERE. THIS INCLUDES THE SANTA FE AND ABQ METRO
AREAS. FEEL THAT BASED ON THE TIMING OF THE EVENT...EARLY TO MID
MORNING AND THAT THE SNOWFALL LAST NIGHT COOLED THE SOIL AND ROAD
TEMPERATURES EVEN FURTHER...HAVE TO GO WITH CAUTION BECAUSE
SUSPECT THERE WILL BE SOME SLICK ROADS ACROSS THE LOWER ELEVATIONS THURSDAY
MORNING.

THE MAIN FORECAST CHALLENGE I HAD WITH THIS SYSTEM PASSAGE WAS
TRYING TO PREDICT SNOWFALL AMOUNTS ACROSS THE FAR NORTHEAST
THURSDAY MORNING. BOTH 12Z NAM AND GFS ARE PAINTING A BANDED
PRECIPITATION SCENARIO ACROSS UNION COUNTY AND TO A LESSER
EXTENT...FAR EAST HARDING/COLFAX AND FAR NORTHERN QUAY COUNTIES.
ALTHOUGH THE 12Z GFS IS LESS BULLISH THAN THE NAM. A BACK DOOR
FRONT IS EXPECTED TO COMBINE WITH THE UPPER LEVEL LIFT DYNAMICS TO
PRODUCE A SHORT DURATION ALTHOUGH INTENSE SNOW BAND ACROSS THAT
AREA. CURRENT FORECASTS OF 7 DEGREE LAPSE RATES OVER THAT SAME
AREA MEANS THAT THE THE ATMOSPHERE WILL BE WELL GREASED FOR THE
CONVERGENCE FOUND ALONG THE FRONTAL PASSAGE. EVEN THOUGH AMBIENT
AIR TEMPERATURES ARE RELATIVELY WARM TODAY...HAVE TO FEEL THAT THE
GROUND TEMPERATURES WILL BE SLOWER TO REACT. EITHER WAY...AM
PAINTING 1 TO 2 INCHES ACROSS THE AFOREMENTIONED AREA AND HAVE
DECIDED TO HOLD OFF ON ISSUING A WINTER STORM ADVISORY THERE.
BLOWING SNOW COULD ALSO BE A CONCERN ACROSS THE NORTHEAST DUE TO
THE FRONTAL PASSAGE SO LATER SHIFTS WILL NEED TO MONITOR
ACCORDINGLY.

AS FAR AS THE REST OF THE FORECAST PERIOD. KEPT A DRIER FORECAST
THROUGH SATURDAY. MODELS ARE PRETTY CONSISTENT WITH DEVELOPING A
DRIER NORTHWEST FLOW FOLLOWING THE SYSTEM PASSAGE...ESPECIALLY
WITH LAPSE RATES LESSENING THUS LOWERING OROGRAPHIC AFFECTS. THEY
ALSO ARE BULLISH FOR BUILDING SHORTWAVE RIDGING OVER THE
INTERMOUNTAIN WEST BY SUNDAY. THE ONLY OTHER CHANGES I MADE WAS TO
THE TEMPERATURES...ESPECIALLY MAXIMUM TEMPERATURES...1 TO 2 DAYS
FOLLOWING THE CURRENT SYSTEM PASSAGE. TRIED TO HEDGE THEM LOWER
DUE TO ANTICIPATED FRESH SNOW COVER.

LOOK FOR THE NEW WSW PRODUCT BY 3 PM OR SO.

&&

.AVIATION...
IFR TO OCCASIONAL LIFR CIGS AND VSBYS WILL CONTINUE ACROSS WESTERN
PORTIONS OF NM FROM THIS AFTERNOON THRU AT LEAST 06Z TO 09Z
TONIGHT...INCLUDING KFMN AND KGUP. CIGS AND VSBYS WILL ALSO BE
REDUCED THIS EVENING...MAINLY IFR...DUE TO -SHSN ACROSS CENTRAL
PORTIONS OF THE STATE THRU APPROX 12Z. MTN TOP OBSCURATIONS ARE
LIKELY. CONDITIONS WILL GRADUALLY IMPROVE THEREAFTER. EAST OF THE
CENTRAL MTN CHAIN...BREEZY CONDITIONS WILL CONTINUE THIS EVENING AND
OVERNIGHT WITH GUSTS UP TO 35KT POSSIBLE. CIGS WILL LOWER ACROSS NE
NM BY 09Z TO 12Z BEHIND A COLD FRONT. -SHSN MAY RESULT IN IFR CIGS
AND VSBYS GENERALLY NE OF A LINE FROM KRTN TO KTCC BETWEEN 09Z AND
18Z THURS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 34

&&

.FIRE WEATHER...
THE PARADE OF UPPER LEVEL DISTURBANCES CONTINUES TODAY. THE SECOND
TRAVERSED NORTHERN NM THIS MORNING...DROPPING ANYWHERE FROM 1 TO 3
INCHES OF SNOW ACROSS THE NW QUARTER OF THE STATE.  THE THIRD...AND
LAST...IN THE SERIES OF DISTURBANCES IS MOVING ACROSS THE STATE THIS
AFTERNOON AND TONIGHT.  THIS DISTURBANCE IS ALREADY BRINGING
MODERATE SNOWS TO THE WESTERN THIRD OF NM. BETWEEN 1 AND 4 INCHES OF
ADDITIONAL SNOWS CAN BE EXPECTED...WITH LOCALLY HIGHER AMOUNTS OVER
THE WEST CENTRAL AND NORTHWEST MTNS...BEFORE THE SYSTEM EXITS THE
STATE ON THURSDAY.  THIS SYSTEM WILL ALSO DROP A BACK DOOR COLD
FRONT INTO THE EASTERN PLAINS...RESULTING IN COOLER TEMPERATURES...
MORE CLOUD COVER...AND A CHANCE FOR AROUND AN INCH OF SNOW ACROSS
THE NORTHEAST.  AFTER THURSDAY...NORTHWEST FLOW ALOFT WILL PREVAIL.
THIS WILL KEEP TEMPERATURES COOL ACROSS THE NORTHWEST...BUT A
DOWNSLOPE COMPONENT TO THE SURFACE WINDS ACROSS THE EASTERN PLAINS
WILL HELP WARM TEMPERATURES BACK TO NEAR NORMAL CONDITIONS BY THE
WEEKEND. BREEZY TO WINDY CONDITIONS ARE POSSIBLE FOR THE CENTRAL
HIGHLANDS ON FRIDAY AND SATURDAY ACROSS THE CENTRAL HIGHLANDS...BUT
MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT.

VENTILATION GENERALLY IMPROVED TODAY OVER YESTERDAY.  HOWEVER... ON
THURSDAY POOR VENTILATION IS EXPECTED ACROSS THE NORTHWEST WITH VERY
LITTLE MIXING.  MEANWHILE...GOOD TO VERY GOOD VENTILATION IS LIKELY
ACROSS THE EAST WITH MODEST TRANSPORT WINDS.  POOR VENTILATION
NEARLY AREAWIDE IS ANTICIPATED ON FRIDAY AND SATURDAY BEHIND THE
EXITING SYSTEM. THE ONLY EXCEPTION WOULD BE FAIR VENTILATION ACROSS
THE EAST CENTRAL PLAINS.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  19  30   8  34 /  70   5   0   5
DULCE...........................  13  30   1  36 /  80  10   0   5
CUBA............................  14  31   3  38 /  80  20   0   5
GALLUP..........................  13  31   3  40 /  70  10   0   5
EL MORRO........................  13  30   3  38 /  90  20   0   5
GRANTS..........................  14  33   6  42 /  70  10   0   5
QUEMADO.........................  16  37  10  45 /  40  20   0   5
GLENWOOD........................  24  49  19  55 /  20   0   0   5
CHAMA...........................   6  28  -8  35 /  80  10   0   5
LOS ALAMOS......................  15  32   9  38 /  70  20   0   5
PECOS...........................  17  34   8  44 /  70  20   0   5
CERRO/QUESTA....................   5  29   0  36 /  60  40   0   5
RED RIVER.......................   6  22  -6  35 /  60  50   0   5
ANGEL FIRE......................   7  25  -4  39 /  60  30   0   5
TAOS............................  11  31  -1  38 /  50  40   0   5
ESPANOLA........................  20  37  11  42 /  60  20   0   5
SANTA FE........................  17  32  12  41 /  70  30   0   5
SANTA FE AIRPORT................  21  34  13  40 /  60  20   0   5
ALBUQUERQUE FOOTHILLS...........  25  38  18  42 /  70  10   0   5
ALBUQUERQUE HEIGHTS.............  27  39  21  43 /  40  10   0   5
ALBUQUERQUE VALLEY..............  22  41  18  46 /  40  10   0   5
ALBUQUERQUE WEST MESA...........  24  39  19  45 /  50  10   0   5
LOS LUNAS.......................  21  43  18  47 /  30  10   0   0
RIO RANCHO......................  23  39  19  44 /  60  10   0   5
SOCORRO.........................  24  48  15  48 /  20   5   0   0
SANDIA PARK/CEDAR CREST.........  19  35  13  39 /  80  30   0   5
MORIARTY/ESTANCIA...............  23  37  15  44 /  50  20   0   5
CLINES CORNERS..................  20  33  16  40 /  40  10   0   5
GRAN QUIVIRA....................  23  43  16  46 /  50  10   0   0
CARRIZOZO.......................  23  50  18  48 /  30  10   0   5
RUIDOSO.........................  26  44  18  48 /  30  10   0   5
CAPULIN.........................  14  30   8  46 /  30  60   0   5
RATON...........................  16  34   9  47 /  20  40   0   5
LAS VEGAS.......................  18  34  15  48 /  20  10   0   0
CLAYTON.........................  21  35  19  45 /  20  80   0   5
ROY.............................  21  33  19  46 /   5  30   0   5
CONCHAS.........................  24  41  22  56 /   5  20   0   0
SANTA ROSA......................  25  46  20  58 /  10  20   0   5
TUCUMCARI.......................  24  38  22  55 /   0  30   0   0
CLOVIS..........................  25  41  24  55 /   0  20   0   0
PORTALES........................  26  43  22  55 /   5  20   0   0
FORT SUMNER.....................  25  44  20  57 /   5  10   0   0
ROSWELL.........................  29  48  25  58 /   0   0   0   0
PICACHO.........................  27  50  22  58 /  10   0   0   5
ELK.............................  26  49  19  55 /  10   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM MST THURSDAY FOR THE FOLLOWING
ZONES...NMZ501>507-510>514-516>519-521.

&&

50/34
Hazardous weather outlook, Dec 30, 6:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST WED DEC 30 2009

NMZ501>540-311300-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MST WED DEC 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW ACCUMULATIONS ARE LIKELY STARTING AGAIN THIS
AFTERNOON AND CONTINUING MUCH OF THE NIGHT TONIGHT ACROSS THE
NORTHWEST THIRD TO HALF OF THE STATE. THE HIGHER WEST FACING SLOPES
OF THE SOUTHERN SAN JUAN...JEMEZ AND CHUSKA MOUNTAINS SHOULD BE THE
MOST IMPACTED WITH GENERALLY 3 TO 6 INCHES OF SNOW...WHILE LOWER
TERRAIN AREAS SHOULD SEE MAINLY 1 TO 3 INCHES. REFER TO THE LATEST
WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

43

In the hours before

Local storm report, Dec 30, 10:04 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1004 AM MST WED DEC 30 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             4 SSE ROSWELL           33.32N 104.50W
12/29/2009  M2.0 INCH        CHAVES             NM   TRAINED SPOTTER

0912 AM     SNOW             SAN PATRICIO            33.41N 105.33W
12/29/2009  M1.0 INCH        LINCOLN            NM   TRAINED SPOTTER

1057 AM     SNOW             1 NW ROSWELL            33.38N 104.54W
12/29/2009  M1.1 INCH        CHAVES             NM   CO-OP OBSERVER

1200 PM     SNOW             15 N ELIDA              34.16N 103.66W
12/29/2009  M1.0 INCH        ROOSEVELT          NM   PUBLIC

0100 PM     SNOW             8 SSE PORTALES          34.07N 103.32W
12/29/2009  E4.0 INCH        ROOSEVELT          NM   TRAINED SPOTTER

0109 PM     SNOW             SOCORRO                 34.05N 106.91W
12/29/2009  E1.5 INCH        SOCORRO            NM   TRAINED SPOTTER

0112 PM     SNOW             1 NE SOCORRO            34.07N 106.89W
12/29/2009  E2.0 INCH        SOCORRO            NM   TRAINED SPOTTER

0116 PM     SNOW             2 NE BINGHAM            33.91N 106.35W
12/29/2009  E1.0 INCH        SOCORRO            NM   CO-OP OBSERVER

0117 PM     SNOW             BOSQUE DEL APACHE REFUG 33.80N 106.89W
12/29/2009  E2.0 INCH        SOCORRO            NM   TRAINED SPOTTER

0121 PM     SNOW             33 ESE MOGOLLON         33.23N 108.26W
12/29/2009  E1.0 INCH        CATRON             NM   TRAINED SPOTTER

            GILA CLIFF DWELLING VISITOR CENTER

0129 PM     SNOW             HAGERMAN                33.11N 104.33W
12/29/2009  E2.4 INCH        CHAVES             NM   LAW ENFORCEMENT

0129 PM     SNOW             20 ESE DUNKEN           32.70N 104.88W
12/29/2009  E4.0 INCH        CHAVES             NM   TRAINED SPOTTER

0131 PM     SNOW             1 ENE PORTALES          34.19N 103.33W
12/29/2009  M2.0 INCH        ROOSEVELT          NM   TRAINED SPOTTER

0131 PM     SNOW             6 NNW DUNKEN            32.90N 105.23W
12/29/2009  E3.0 INCH        CHAVES             NM   TRAINED SPOTTER

0134 PM     SNOW             1 ESE HONDO             33.38N 105.25W
12/29/2009  E1.0 INCH        LINCOLN            NM   TRAINED SPOTTER

0134 PM     SNOW             21 S TAIBAN             34.14N 104.00W
12/29/2009  E1.0 INCH        DE BACA            NM   TRAINED SPOTTER

0137 PM     SNOW             HONDO                   33.39N 105.27W
12/29/2009  E1.5 INCH        LINCOLN            NM   TRAINED SPOTTER

0138 PM     SNOW             10 E MILNESAND          33.64N 103.17W
12/29/2009  E3.0 INCH        ROOSEVELT          NM   TRAINED SPOTTER

0139 PM     SNOW             4 WNW TEXICO            34.41N 103.11W
12/29/2009  E1.0 INCH        CURRY              NM   TRAINED SPOTTER

0148 PM     SNOW             1 E CLOVIS              34.41N 103.19W
12/29/2009  E1.0 INCH        CURRY              NM   EMERGENCY MNGR

0245 PM     SNOW             2 WNW CLOVIS            34.42N 103.23W
12/29/2009  M1.4 INCH        CURRY              NM   TRAINED SPOTTER

0300 PM     SNOW             3 WSW LOGAN             35.34N 103.49W
12/29/2009  E1.8 INCH        QUAY               NM   BROADCAST MEDIA

            UTE LAKE

0400 PM     SNOW             22 W MAGDALENA          34.08N 107.62W
12/29/2009  E2.0 INCH        SOCORRO            NM   CO-OP OBSERVER

0400 PM     SNOW             1 W RUIDOSO             33.37N 105.66W
12/29/2009  M2.0 INCH        LINCOLN            NM   CO-OP OBSERVER

0500 PM     SNOW             2 SW PORTALES           34.16N 103.37W
12/29/2009  E2.0 INCH        ROOSEVELT          NM   PUBLIC

0500 PM     SNOW             7 W HOUSE               34.64N 104.03W
12/29/2009  E2.0 INCH        QUAY               NM   TRAINED SPOTTER

0500 PM     SNOW             5 W HOUSE               34.65N 103.99W
12/29/2009  E2.5 INCH        QUAY               NM   TRAINED SPOTTER

0515 PM     SNOW             1 SW RUIDOSO            33.36N 105.65W
12/29/2009  M4.0 INCH        LINCOLN            NM   TRAINED SPOTTER

0515 PM     SNOW             CANNON AFB              34.38N 103.31W
12/29/2009  M1.5 INCH        CURRY              NM   OTHER FEDERAL

0700 PM     SNOW             4 E MILNESAND           33.64N 103.27W
12/29/2009  M2.5 INCH        ROOSEVELT          NM   PUBLIC

1100 PM     SNOW             1 S MOUNTAINAIR         34.51N 106.24W
12/29/2009  M1.9 INCH        TORRANCE           NM   PUBLIC

1100 PM     SNOW             6 WSW BONITO LAKE       33.40N 105.80W
12/29/2009  E2.0 INCH        LINCOLN            NM   PUBLIC

            APACHE SKI AREA.

&&

EVENT NUMBER ABQ0900607 ABQ0900608 ABQ0900609 ABQ0900610 ABQ0900611
ABQ0900612 ABQ0900613 ABQ0900614 ABQ0900615 ABQ0900616 ABQ0900617
ABQ0900618 ABQ0900619 ABQ0900620 ABQ0900621 ABQ0900622 ABQ0900623
ABQ0900624 ABQ0900625 ABQ0900626 ABQ0900627 ABQ0900628 ABQ0900604
ABQ0900629 ABQ0900630 ABQ0900631 ABQ0900632 ABQ0900633 ABQ0900634
ABQ0900635 ABQ0900637 ABQ0900638

CHJ

Event by event

2 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Sandia/Manzano Mountains

When
December 30, 4:00 PM MST to December 31, 12:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter

Heavy snow blasted the Sandia and Manzano Mountains with several reports of between 6 and 14 inches of new snow. Across the east mountains, where around 6 inches of snow was reported, Ken Garrison, a 77-year old man, died after trying to walk home in sub-freezing temperatures after a minor crash disabled his pickup truck. The truck likely slid off the road and was stuck in the snow around Highway 217 and Griego Road around 6 am on the 31st. His body was found approximately 300 yards from the truck.

Winter Weather, West Central Highlands

When
December 30, 4:00 PM MST to December 31, 12:00 PM MST
Where
West Central Highlands forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 3 indirect
Reported by
Newspaper

Though snow amounts were generally 2 inches or less, it was enough to create slick roads. Luis Segovia-Cabrera, age 39, sustained massive head injuries after he lost control of his SUV and crossed the median on Interstate 40 near exit 96 and crashed into a commercial tractor-trailer head-on. It is suspected he was driving too fast for the conditions and slid on the ice. Segovia-Cabrera died more than a month later after he was taken off of life support. Three other people sustained injuries from the crash.

Heavy Snow, South Central Highlands

When
December 30, 10:00 PM MST to December 31, 12:00 PM MST
Where
South Central Highlands forecast zone
Reported by
Trained Spotter

Local amounts of up to 12 inches of snow fell across the South Central Highlands.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Sandia/Manzano Mountains2009-12-3177MaleOutside/Open AreasIndirect
Winter Weather, West Central Highlands2009-12-3139MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200664, 205983, 200665.